MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number 9385108QD
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reau0841 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
Nurse sent in report regarding a 5cm powerpicc.They stated, "caught at insertion, having previously introduced post-insertion visual inspection".The patient was sent to ir for retrieval.No other information provided by the facility.No harm to the patient reported.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged stylet (¿guidewire¿) is confirmed , and the cause is determined to be use-related.Both photo samples and a physical sample were returned for this complaint.Everything of note seen in the photo sample(s) was also seen in the returned physical sample, but the returned physical sample rendered a more extensive view and understanding of the failure and so will be the sample referred to in this investigation.Visual observation of the returned device showed that the stylet and catheter were received separate from each other, and the stylet was received inside the t-lock.The end of the stylet wire was bent and curled back on itself for its most distal 12 cm.The gap between the yellow tab and the proximal surface of the t-lock septum was 4.6 cm.A needleless injection cap was attached to the t-lock assembly.The catheter was trimmed at the 45-cm depth mark.Blood residue was visible in the extension leg of the power-injectable lumen.Another non-bas needleless injection cap was attached to the gray luer adaptor.Whitish residue, not obviously crystalline, was found on the inside of the t-lock, on the male connector portion which inserts into the red female luer of the catheter.Lining up the male adaptor on the t-lock with the female adaptor on the red lumen showed that about 4.9 cm of the stylet extended past the distal tip of the trimmed catheter.The stylet wire measured 72.35 cm from the distal end of the yellow tab, compared with the specification of 76.5 to 78.0 cm.This indicates that between 4.15 to 5.65 cm of the stylet are missing, assuming correct length to begin with.Functional testing showed that each of the three lumens of the catheter were patent to infusion and, when pressurized, none leaked upon infusion.Microscopic observation found three pieces of what appeared to be magnets, and, more proximally, the distal tip of the core wire.Through comparison against the nominal magnet length specification of 0.1¿ and a calibrated ruler, it was found that there were remnants of 1 magnet broken in two and, more distally, a piece of one other.This segment of magnet protruded partially from the fractured end of the polyimide tubing.The drawing for the stylet specifies that 20 magnets be present.The gap between the distal end of the core wire and the proximal end of the most proximal magnet was found to be 2 mm.The gap between the distal end of the most proximal magnet and the proximal end of the next magnet was 0.5 mm.The distal end of the catheter was found to be striated, consistent with a sharp instrument cut, as from trimming.It is confirmed based on the length of the stylet segment returned and the absence of a number of magnets that a piece of the stylet is missing.That the remaining portion of stylet, when aligned with the catheter, extends past the distal tip of the catheter, strongly suggests that the stylet was extending past the distal end of the catheter when it was inserted, which is contrary to the instructions for use.The tip of the stylet should be retracted into the catheter before catheter insertion, but not further than 1 cm from the tip of the catheter.It is also possible that cutting the stylet while trimming the catheter contributed to this event.It is stated in the ifu that the stylet must be retracted well behind the point of cutting before the catheter is trimmed.The ifu states (among other potentially applicable statements): ¿¿ do not advance the guidewire past the axilla without fluoroscopic guidance or other tip locating methods.¿ ¿¿ if the guidewire must be withdrawn while the needle is inserted, remove both the needle and wire as a unit to prevent the needle from damaging or shearing the guidewire.¿ ¿never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawal and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into the desired position.¿ ¿never leave stylet or stiffening wire in place after catheter insertion; injury may occur.Remove stylet or stiffening wire and t-lock (as applicable) after insertion.¿ ¿14.Verify placement a.Piccs should be positioned with the catheter tip in the lower 1/3 of the svc.Verify correct catheter tip position using radiography or other appropriate technology.¿ ¿ ¿modification of catheter length when using picc with sherlock tls stylet a.Measure the distance from the insertion site (zero mark) to the desired tip location.B.Loosen the t-lock connector/stylet assembly from the luer hub.C.Withdraw the entire t-lock connector/stylet assembly as one unit.D.Retract the stylet well behind the catheter cut location.E.Using a sterile scalpel or scissors, carefully cut the catheter.Caution: the stylet or stiffening wire needs to be well behind the point the catheter is to be cut.Never cut the stylet or stiffening wire.F.Inspect cut surface to assure there is no loose material.G.Re-advance the t-lock connector/stylet assembly locking the connector to the luer hub.Assure stylet tip is intact.H.Gently retract the stylet through the locked t-lock connector until the stylet tip is contained inside the catheter.I.Prior to insertion, ensure that the stylet tip is contained inside and within the catheter but not more than 1 cm from the trimmed end of the catheter.[see figure 1] warning: ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet tip beyond the catheter end, combined with kinking and excessive forces may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and risk of patient injury.[see figure 2] caution: the detector identifies the position of the stylet tip.Ensure that the stylet tip remains inside and within 1 cm from the end of the catheter tip.Failure to do so could result in catheter malposition.[see figure 3].¿.

Brand Name
POWERPICC HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6154575
Report Number3006260740-2016-00658
Device Sequence Number89369
Product Code LJS
UDI-Device Identifier00801741035807
UDI-Public(01)00801741035807(17)180131(10)REAU0841
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K053501
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Catalogue Number9385108QD
Device Lot NumberREAU0841
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/08/2016
Supplement Report FDA Received Date01/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1